Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#337148] of Shira Viel

Papers Published

  1. Gilbert, S; Tymoczko, J; Viel, S, Generalized splines on arbitrary graphs, Pacific Journal of Mathematics, vol. 281 no. 2 (January, 2016), pp. 333-364, Mathematical Sciences Publishers [doi]
    (last updated on 2021/12/06)

    Let G be a graph whose edges are labeled by ideals of a commutative ring. We introduce a generalized spline, which is a vertex labeling of G by elements of the ring so that the difference between the labels of any two adjacent vertices lies in the corresponding edge ideal. Generalized splines arise naturally in combinatorics (algebraic splines of Billera and others) and in algebraic topology (certain equivariant cohomology rings, described by Goresky, Kottwitz, and MacPherson, among others). The central question of this paper asks when an arbitrary edge-labeled graph has nontrivial generalized splines. The answer is "always", and we prove the stronger result that the module of generalized splines contains a free submodule whose rank is the number of vertices in G. We describe the module of generalized splines when G is a tree, and give several ways to describe the ring of generalized splines as an intersection of generalized splines for simpler subgraphs of G. We also present a new tool which we call the GKM matrix, an analogue of the incidence matrix of a graph, and end with open questions.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320